Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 270, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 20, 2000, 3:25 PM MDT for Sherman County, Kansas. It was in force for 65 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 20, 2000, 3:25 PM MDT (21:25 UTC)
- Expired
- Aug 20, 2000, 4:30 PM MDT
- In force
- 65 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Sherman County, KS
The radar
The Goodland radar (KGLD), 2 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 3:30 PM MDT | Thunderstorm Wind 57 E | Kanorado, KS | |
| Aug 20, 3:48 PM MDT | Thunderstorm Wind 64 E | Goodland, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2800 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
695 WUUS53 KGLD 202126 SVRGLD KSC181-202230- BULLETIN - IMMEDIATE ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 325 PM MDT SUN AUG 20 2000 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SHERMAN COUNTY IN NORTHWEST KANSAS * UNTIL 430 PM MDT * AT 320 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES NORTHWEST OF RULETON...OR ABOUT 16 MILES NORTHEAST OF BURLINGTON...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RULETON AT 340 PM MDT GOODLAND AT 405 PM MDT THIS STORM HAS A HISTORY OF WINDS STRONGER THAN 60 MPH AND HAIL LARGER THAN THE SIZE OF A DIME. HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 75 MPH OR MORE CAN BE EXPECTED WITH THIS STORM AS IT MOVES ACROSS SHERMAN COUNTY. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF 60 MPH OR MORE AND DESTRUCTIVE HAIL THE SIZE OF DIMES OR LARGER. FREQUENT DEADLY LIGHTNING AND VERY HEAVY RAINS ARE ALSO POSSIBLE. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF YOU ARE OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING. $$ LYNOTT LAT...LON 3956 10205 3932 10203 3932 10155 3957 10156
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:24 PM MDT, 1 hour 1 minute earlier.
Area forecast discussion, Aug 20, 2:24 PM MDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 224 PM MDT SUN AUG 20 2000 ASSESSING STRENGTH OF RIDGE...TIMING OF FRONTS AND VORTS...PRECIP CHANCES ARE CHALLENGES FOR THIS PACKAGE. BASED ON 12Z INITIALIZATION...COMPARISON OF PROGS WITH 18Z DATA... AND CURRENT TSRA ACTIVITY IN YUMA AND KIT CARSON COUNTIES...WILL LEAN A LITTLE TO THE ETA BUT BRING IN THE COLD FRONT A BIT FASTER THAN PROGGED BASED ON COOLING CLOUD TOPS NOTED ALONG AND BEHIND FRONT ON SATELLITE IMAGERY. TSRA CURRENTLY FIRING OFF DRYLINE. RUC CURRENTLY HANDLING THIS ACTIVITY BEST SO WILL HAVE 50 POPS IN THE NORTHWEST CWFA WITH 20 AND 30 POP ELSEWHERE. THEN...THERE MAY ALSO BE PRECIP BEHIND FRONT WITH DRY SLOT AHEAD OF IT. POPS OUTSIDE THE NORTHWEST ARE BASED ON EXPECTATION THAT FRONT WILL MOVE THROUGH FASTER THAN ETA WITH DRY SLOT WILL BE PUSHED TO EAST AND SOUTH. MIN TEMPS AIMED AT MIDRANGE BETWEEN 12Z PROG 2 METER TEMPS AND DEWPOINTS. ON MONDAY WE GET A SQUEEZE PLAY BETWEEN THE RIDGE TO THE SOUTH AND THE INCREASING WESTERLIES TO THE NORTH. ADDED TO THE MIX IS A WEAK SHORTWAVE ROTATING INTO SOUTHERN COLORADO DURING THE DAY. FRONTAL BOUNDARY WILL BEGIN TO RETURN THROUGH THE SOUTHERN CWFA DURING THE TIME OF MAX HEATING WITH EASTERLY FLOW TO ITS NORTH ALL THE WAY WEST TO THE FRONT RANGE. HAVE OPTED TO STRIPE POPS FROM 50 IN THE SOUTH TO 20 IN THE NORTH. NOT MUCH OF A COOL OFF...THOUGH...WITH MAX TEMPS BASED ON A COMPROMISE BETWEEN ETA 850MB TEMP TECHNIQUE... MINUS 1C TO ACCOUNT FOR FARTHER SOUTH FRONTAL POSITION...AND ETA 700 MB TEMP TECHNIQUE. MONDAY NIGHT FEATURES A NORTHERN STREAM SHORTWAVE...FOUND ON ETA AND NGM...MOVING FROM THE MOUNTAINS OF WYOMING AND NORTHERN COLORADO INTO NORTHEAST NEBRASKA AND NORTH CENTRAL KANSAS...WITH SOME KIND OF MCS POSSIBLE ACROSS NEBRASKA. KMCK AND AREA JUST WEST AND SOUTHWEST COULD BE SKIPPED DUE TO PROXIMITY TO THIS TSRA COMPLEX AND WILL HAVE SLIGHTLY LOWER POPS. MIN TEMPS FIGURED SIMILAR TO TONIGHT. TUESDAY STILL HAS THAT FRONT NEAR THE SOUTHERN CWFA WITH A LEE TROUGH/WEAK DRY LINE OVER EASTERN COLORADO. WILL HAVE A 20 POP IN THE WEST. TEMPS FORECAST USING UNADJUSTED 850 MB TEMPS AND 700 MB TEMPS. IN THE EXTENDED...PROGS MOVE RIDGE AXIS NORTHWARD WITH SHORTWAVES CRUISING THE NORTHERN EDGE. LEE TROUGH PERSISTS AND A WEAK COOL FRONT OR TWO COULD WORK INTO THE AREA AND PROVIDE BOUNDARIES FOR THUNDERSTORM INITIATION. REGIME IS TRYING TO MOVE INTO A TROUGH- RIDGE-TROUGH PATTERN WITH REGION POSSIBLY RETURNING TO WEAK NORTHWEST FLOW ALOFT BY THE WEEKEND. WILL WORD PRECIP CHANCES AS SLIGHT CHANCE DAYS 3 AND 4 AND CHANCE DAY 5 AS GREATEST HEIGHT FALL OCCUR THEN. WILL STAY CLOSE TO FMR/MEX GUIDANCE FOR MINS AND AIM ABOUT 32F ABOVE MINS FOR THE HIGHS PER LATEST OBSERVED DIURNAL RANGES. .GLD...NONE. ENTWISTLE
In the hours before
Special weather statement, Aug 20, 10:50 AM MDT, 4 hours 35 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-210600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1050 AM MDT SUN AUG 20 2000 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND FAR EASTERN COLORADO. SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR THIS EVENING. A WEAK UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE TRI-STATE REGION THIS AFTERNOON. AN AREA OF THUNDERSTORMS IN YUMA COUNTY WILL CONTINUE TO MOVE EAST THIS AFTERNOON. HOWEVER...THE AREA OF LOW CLOUDS TO THE EAST WILL BE SLOW IN BURNING OFF...DELAYING ANY GOOD SURFACE HEATING. THIS WILL CAUSE THE ATMOSPHERE TO BE LESS UNSTABLE. ANY THUNDERSTORMS THAT DO DEVELOP SHOULD REMAIN BELOW SEVERE LEVELS. SVEN
Special weather statement, Aug 20, 12:30 PM MDT, 2 hours 55 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-210600- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GOODLAND KS 1230 PM MDT SUN AUG 20 2000 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND FAR EASTERN COLORADO. SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING... MAINLY ALONG AND NORTH OF INTERSTATE 70. AN AREA OF THUNDERSTORMS OF MODERATE STRENGTH ARE ENTERING YUMA COUNTY IN COLORADO. AS THIS AREA OF THUNDERSTORMS MOVE SLOWLY EAST THIS AFTERNOON INTO HIGHER MOISTURE WITH INCREASED SURFACE HEATING... SOME OF THESE STORMS MAY BECOME SEVERE. THE GREATEST THREAT FROM THESE STORMS WILL BE WINDS IN EXCESS OF 70 MPH. SMALL HAIL AND LOCALLY HEAVY RAINFALL MAY ALSO ACCOMPANY THESE STORMS. SVEN
Local storm report, Aug 20, 3:13 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
313 PM MDT SUN AUG 20 2000
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM 10 N BURLINGTON CO 60 MPH TSTM GUST
08/20/00 KIT CARSON ALSO 3/4 INCH HAIL.
REPORTED BY PUBLIC.
0310 PM 10 NNE BURLINGTON CO .88 INCH HAIL
08/20/00 KIT CARSON ALSO 60 MPH WIND GUSTS.
REPORTED BY PUBLIC.
NThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 4:34 PM MDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 56 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.